A product marketed as an herbal supplement that produces a marijuana-like high has led to a significant spike in calls to U.S. poison control centers, the Centers for Disease Control and Prevention warned Thursday.
Reports of adverse events like rapid heart rate, vomiting and confusion associated with synthetic cannabinoids increased 229% over the past year, with the biggest surge to date seen in April.
The products show up in retail outlets under a variety of names, including synthetic marijuana, spice, K2, black mamba and crazy clown. “Even though they are marketed as natural, harmless and non-addictive, that is certainly not the case,” said CDC epidemiologist Royal Law, lead author on the report. “If you have these products, you need to throw them away,” he urged.
The CDC issued the warning after reviewing an uptick in calls to the American Association of Poison Control Centers' National Poison Data System.